Lake Huron, 2010

Marine Thunderstorm Winds in Lake Huron, August 19, 2010

August 19, 2010 · NWS APX · 2 events in 2 counties and zones

Thunderstorms impacted Lake Huron, from the Straits of Mackinac to north of Alpena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms impacted Lake Huron, from the Straits of Mackinac to north of Alpena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 19, 2:39 AM EST, 45 minutes earlier.

Area forecast discussion, Aug 19, 2:39 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
339 AM EDT THU AUG 19 2010

.SYNOPSIS.../ISSUED AT 339 AM/

A COLD FRONT ACROSS UPPER MICHIGAN WILL DROP THROUGH NORTHERN LOWER
MICHIGAN TODAY...AND RESULT IN SCATTERED SHOWERS AND A FEW STORMS.
THIS FRONT WILL LIFT BACK NORTH AS A WARM FRONT FRIDAY AND FRIDAY
NIGHT...BEFORE ANOTHER COLD FRONT PUSHES ACROSS THE REGION SATURDAY.
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST FOR ALL COMMUNITIES
DURING THIS TIME. HIGH PRESSURE AND QUIET WEATHER IS ANTICIPATED
SUNDAY AND INTO EARLY NEXT WORK WEEK.

SMD

&&

.SHORT TERM.../ISSUED AT 339 AM/...TODAY

MAIN FOCUS IS ON PRECIP EVOLUTION THRU THE DAY TODAY...AS COLD
FRONTAL BOUNDARY GRADUALLY SLIPS SOUTHWARD INTO THE AFTN HOURS. AS
EXPECTED THIS TIME YESTERDAY...SAID BOUNDARY...IN CONCERT WITH
APPROACHING UPR WAVE...LOW LEVEL JET FORCING...AND MODEST MOISTURE
ADVECTION INTO WHAT IS A DECENT LOW LEVEL (925-800MB) FGEN
CIRCULATION HAS PROVED MORE THAN SUCCESSFUL TO FIRE OFF WIDESPREAD
CONVECTION ACRS THE U.P. THIS MORNING. PER RADAR TRENDS...ACTIVITY
TENDING TO SHOW A VERY SLOW DRIFT SOUTHWARD WITH TIME...AND THIS
SHOULD CONTINUE THIS MORNING WITH THE PASSAGE OF THE UPR WAVE ACTING
TO KICK THE FRONT SOUTHWARD RATHER QUICKLY BY 18Z (NOT TO MENTION
RATHER HEALTHY DRY AIR PUSH FROM HIGH PRESSURE BUILDING ACRS
ONTARIO/LAKE SUPERIOR). WHILE DEEP LAYER QG UPWARD AND JET FORCING
FORCING WANE WITH TIME THRU THE MORNING/EARLY AFTN...DO ANTICIPATE
SUFFICIENT COVERAGE INITIALLY (BY SIMPLE MOMENTUM ARGUMENTS) TO
MAINTAIN LIKELY POPS ROUGHLY BETWEEN THE STRAITS AND M-72 UP THRU
15Z. THEREAFTER...DIFFICULT TO FORESEE ANYTHING TOO WIDESPREAD GIVEN
LOSS OF UPPER HELP AND WANING LOW LEVEL CONVERGENCE AS SFC BOUNDARY
STARTS TO WASH OUT. THAT SAID...PENDING SUFFICIENT HEATING
ALONG/SOUTH OF THE FRONT...COULD SEE A SMATTERING OF CONVECTION
RE-FIRE (OR BECOME REINVIGORATED) 16-17Z ONWARD INTO MID OR LATE
AFTN.

THUNDER THREAT...THOUGH WANING WITH TIME...IS CERTAINLY THERE THRU
THE MORNING WITH MUCAPE VALUES AROUND 800J/KG...WITH POTENTIAL
MUCAPES PUSHING 1300 J/KG INTO THE AFTN PENDING DECENT SFC HEATING.
CLOUD TRENDS A BIT TRICKY THRU THE DAY...WITH PLENTIFUL LOW/MID
LEVEL MOISTURE STUCK IN THE WAKE OF THE BOUNDARY (SEE LATEST
SATELLITE PICS THIS MORNING). DO ANTICIPATE A RATHER RAPID IMPROVING
TREND FROM NORTH TO SOUTH THRU THE LATE MORNING/AFTN HOURS AS
MARKEDLY DRIER AIR INVADES WITH EASTWARD ADVANCE OF LOW LEVEL
RIDGING INTO ONTARIO...WITH UPSTREAM SATELLITE PICS YESTERDAY AND
PWATS TUMBLING DOWN TO NEAR 0.30 INCHES SUGGESTING FULL SUNSHINE
WILL BREAK OUT FROM ROUGHLY M-72 ON NORTH BY 21Z. ALONG THIS SAME
LINE...TEMPS A BIT IFFY...ESPECIALLY SOUTHERN HALF OF THE CWA WHERE
CLOUDS LINGER THRU AT LEAST EARLY/MID AFTN. WILL TREND NUMBERS DOWN
A FEW DEGREES DOWN THAT WAY...AND TREND UP 1-2 DEGREES ACRS THE
NORTH UNDER FULL AFTN SUNSHINE/DRY AIR.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 339 AM/...TONIGHT AND BEYOND

STILL APPEARS A BRIEF RESPITE IS IN THE WORKS TONIGHT AS LOW LEVEL
RIDGING BRANCHES DOWN INTO THE NORTHERN GREAT LAKES. SKIES SHOULD
INITIALLY START RATHER CLEAR (SAVE FOR PERHAPS SOME LINGERING LOW
STUFF DOWN NEAR M-55 ALONG REMNANT BOUNDARY)...BUT WILL PROBABLY SEE
AN INCREASE IN CIRRUS 06Z ONWARD ACRS THE NORTH/WEST COUNTIES.
OTHERWISE...STILL LOOKS LIKE A CHILLY NIGHT ACRS NORTHERN COUNTIES
WHERE MOST PRONOUNCED DRY AIR BLEEDS IN...WHERE READINGS SHOULD DIP
INTO THE 40S FOR MANY LOCALES (AWAY FROM THE WATER OF COURSE)...
READINGS HOLD UP INTO THE 50S IF NOT NEAR 60 FAR SOUTH VICINITY OF
STALLED FRONT.

FOCUS THEN QUICKLY SHIFTS TOWARD INCREASING CHANCES FOR RAIN LATER
FRIDAY INTO SATURDAY AS NEXT SHORTWAVE EJECTS OUT OF THE CENTRAL
PLAINS...WITH WEAK LEE CYCLONE/SFC REFLECTION LIFTING TOWARD WESTERN
LAKE SUPERIOR BY FRIDAY NIGHT. MODEST PUSH OF LOW LEVEL THERMAL/
MOISTURE ADVECTION AND ASSOCIATED UPGLIDE SHOULD SUPPORT AN
EXPANDING AREA OF SHOWERS WITH EMBEDDED CONVECTION ALONG AND NORTH
OF A WARM FRONT (REMNANTS OF TODAY'S FRONTAL BOUNDARY) LIFTING BACK
NORTH INTO THE UPR MIDWEST. THIS ACTIVITY SHOULD TEND TO FILL IN
DOWN THE BOUNDARY ACRS NORTHERN MICHIGAN LATER FRIDAY NIGHT...HELPED
ALONG BY APPROACHING UPR WAVE AND UPTICK IN LOW LEVEL JET FORCING.
AS THIS TIME...APPEARS BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR
WELL UPSTREAM ACRS WISCONSIN/IOWA/MISSOURI BENEATH CORE OF MUCH
STEEPER LAPSE RATES AND WITHIN PWAT MAXIMUM AXIS...WITH ACTIVITY
ACRS NORTHERN MICHIGAN BECOMING MORE ELEVATED WITH TIME. THAT BEING
SAID...WILL HAVE TO WATCH DEGREE OF UPSTREAM ORGANIZATION LATE
FRIDAY/FRIDAY NIGHT IN ADVANCE OF APPROACHING UPR WAVE...AS DECENT
WIND FIELDS EXIST TO PROVIDE ROUGHLY 35 KNOTS DEEP LAYER SHEAR.
APPEARS MUCH OF THE ACTIVITY WILL PUSH THRU THE CWA BY MIDDAY
SATURDAY...THOUGH WILL MAINTAIN CHANCE POPS ACRS THE EAST FOR
SATURDAY AFTN AS SLOWER TIMING OF THE UPR WAVE MAY RESULT IN
REDEVELOPMENT.

DRY WEATHER LOOKS TO RETURN FOR THE LATTER HALF OF THE WEEKEND AND
INTO AT LEAST EARLY NEXT WEEK...COMPLIMENTS OF BUILDING HEIGHTS OVR
THE MIDWEST/GREAT LAKES AHEAD OF MODEST TROUGHING SLIDING THRU THE
PACIFIC NORTHWEST. STILL SOME POTENTIAL TRICKINESS INVOLVED...AS THE
ECMWF CONTINUES TO HANG ONTO A SOLUTION SHOWING UPR RIDGE FOLDING
INTO THE REGION BUT IN EFFECT TRAPPING A WEAK CLOSED LOW ACRS THE
OHIO VALLEY...SUFFICIENT TO THROW BACK CLOUDINESS INTO MUCH OF THE
AREA. THIS CERTAINLY SEEMS TO FIT WITH CLIMO THIS TIME OF YEAR AS WE
ARE QUICKLY HEADED TOWARD THE TIME WHEN IT SEEMS IF ANYTHING CAN
CURTAIL HEAT UP THIS WAY...IT WILL (CLIMO NUMBERS ARE HEADED DOWN
AFTER ALL). PREVIOUS FCST LEANED THIS WAY A BIT AND WILL LET THAT
RIDE...WITH MORE OF A PARTLY CLOUD SCENARIO...BUT IF A CLOUDIER
REGIME WINS OUT...SUNDAY/MONDAY'S WARMUP MAY WELL BE IN JEOPARDY.
JUST SOMETHING TO WATCH.

LAWRENCE

&&

.MARINE.../ISSUED AT 339 AM/

A QUICK BURST OF WIND MAY BE IN THE WORKS THIS MORNING AS THE
PRESSURE GRADIENT BRIEFLY TIGHTENS IN ADVANCE OF APPROACHING HIGH
PRESSURE...THOUGH APPEARS CONDITIONS WILL REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA. WINDS/WAVES WILL BE QUITE LIGHT INTO TONIGHT AS
THAT HIGH BUILDS OVERHEAD. APPROACHING LOW PRESSURE INTO FRIDAY AND
SATURDAY WILL AGAIN TIGHTEN THE GRADIENT...WITH WINDS SHIFTING
SOUTHEAST AND INCREASING THROUGH THE FIRST HALF OF THE WEEKEND. MAY
BE LOOKING AT A PERIOD OF SMALL CRAFT ADVISORY CONDITIONS ESPECIALLY
FRIDAY NIGHT INTO SATURDAY...BEFORE HIGH PRESSURE RETURNS AGAIN WITH
LOW WINDS/WAVES FOR THE LATTER HALF OF THE WEEKEND AND INTO EARLY
NEXT WEEK.

LAWRENCE

&&

.AVIATION.../ISSUED AT 1127 PM/...VALID FOR 06Z TAFS

THE FRONT THAT IS CAUSING THE RAIN SHOWERS AND THUNDERSTORMS IN
THE UPPER PENINSULA IS TAKING ITS TIME TO MOVE INTO N LOWER. MVFR
CIGS ARE EXPECTED AS THE SHOWERS MOVE INTO THE TAF SITES. IT LOOKS
LIKE, THAT THE VSBYS SHOULD REMAIN VFR WHILE THE LINE MOVES
THROUGH THE REGION. IT LOOKS LIKE THAT THERE WILL BE SOME CLEARING
BEHIND THIS LINE BY EARLY AFTERNOON ON THURSDAY.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Aug 19, 3:13 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
413 AM EDT THU AUG 19 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
201200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
413 AM EDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE NEAR THE STRAITS THROUGH 6
AM. BRIEF WIND GUSTS TO 40 MPH...SMALL HAIL...AND LOCALIZED VERY
HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO ADVANCE ACROSS NORTHERN
LOWER MICHIGAN THROUGH MID MORNING...WITH PERHAPS A FEW STORMS
REDEVELOPING AFTER 2 PM THIS AFTERNOON SOUTH OF M-72. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT AND INTO SATURDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...THOUGH
LOCALLY HEAVY RAIN IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF WEATHER DEEMED
SIGNIFICANT...INCLUDING RAINFALL REPORTS.

LAWRENCE

In the hours before

Special weather statement, Aug 19, 2:04 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
304 AM EDT THU AUG 19 2010

MIZ016-017-190800-
CHEBOYGAN-EMMET-
304 AM EDT THU AUG 19 2010

...LOCALIZED VERY HEAVY RAINFALL NEAR THE STRAITS...

AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
NEARLY STATIONARY LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
10 MILES WEST OF MACKINAW CITY TO 9 MILES EAST OF MACKINAW
CITY...MOVING EAST AT JUST 5 MPH.

THESE THUNDERSTORMS WILL MOVE LITTLE THROUGH 400 AM...CONTINUING TO
PRODUCE LOCALIZED TORRENTIAL RAINFALL. THE HEAVIEST RAIN WILL BE
FOUND ACROSS FAR NORTHERN EMMET COUNTY...TARGETING THE MACKINAW CITY
AREA. RAINFALL TOTALS OF 3 TO LOCALLY 4 INCHES ARE EXPECTED...WHICH
WILL LEAD TO LOCALIZED FLOODING OF LOW LYING AREAS.

LAWRENCE

The radar

The NCL Michigan radar (KAPX), 99 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
August 19, 3:24 AM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 1.21 mi NE of Mackinaw City
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.794, -84.716

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
August 19, 5:47 AM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 5.94 mi SE of Presque Isle Light
Measured
34 kt (39 mph) measured gust
Reported by
Mesonet
Coordinates
45.299, -83.414

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2010Every state in 2010This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254880, 254881.